Alert archive / Colorado / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 197, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 11, 2011, 1:52 PM MDT for Kit Carson County, Colorado. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2011, 1:52 PM MDT (19:52 UTC)
- Expired
- Jul 11, 2011, 2:42 PM MDT
- In force
- 50 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Kit Carson County, CO
The radar
The Goodland radar (KGLD), 51 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 7.9 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -174 J/kg
- Mixed-layer LCL
- 2055 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
932 WUUS53 KGLD 111952 SVRGLD COC063-112045- /O.NEW.KGLD.SV.W.0197.110711T1952Z-110711T2045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 152 PM MDT MON JUL 11 2011 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL KIT CARSON COUNTY IN EAST CENTRAL COLORADO... * UNTIL 245 PM MDT * AT 150 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BURLINGTON...AND MOVING EAST AT 5 MPH. * LOCATIONS IMPACTED INCLUDE... BURLINGTON. THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 429 AND 450. THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 179 AND 194. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. && LAT...LON 3938 10244 3942 10205 3915 10205 3919 10243 TIME...MOT...LOC 1952Z 266DEG 5KT 3927 10231 WIND...HAIL 60MPH 1.00IN $$ JLUNDQUI
2 follow-up statements
266 WWUS53 KGLD 112017 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 217 PM MDT MON JUL 11 2011 COC063-112045- /O.CON.KGLD.SV.W.0197.000000T0000Z-110711T2045Z/ KIT CARSON CO- 217 PM MDT MON JUL 11 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL KIT CARSON COUNTY UNTIL 245 PM MDT... AT 212 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BURLINGTON...AND WAS MOVING NORTHEAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF EASTERN KIT CARSON COUNTY. THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 429 AND 450. THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 179 AND 194. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3938 10244 3942 10205 3915 10205 3919 10243 TIME...MOT...LOC 2017Z 207DEG 11KT 3933 10227 WIND...HAIL 60MPH 1.00IN $$ JLUNDQUI
094 WWUS53 KGLD 112042 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 242 PM MDT MON JUL 11 2011 COC063-112051- /O.CAN.KGLD.SV.W.0197.000000T0000Z-110711T2045Z/ KIT CARSON CO- 242 PM MDT MON JUL 11 2011 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL KIT CARSON COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY...HOWEVER SMALL HAIL AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 3938 10244 3942 10205 3915 10205 3919 10243 TIME...MOT...LOC 2041Z 182DEG 17KT 3928 10231 $$ JLUNDQUI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 11:50 AM MDT, 2 hours 2 minutes earlier.
Area forecast discussion, Jul 11, 11:50 AM MDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1150 AM MDT MON JUL 11 2011 .DISCUSSION... 247 AM MDT MON JUL 11 2011 WATER VAPOR IMAGERY SHOWING MOISTURE PLUME MOVING AROUND THE WESTERN PERIPHERY OF THE RIDGE FLOWING ACROSS EASTERN COLORADO AND NORTHWEST KANSAS INTO NORTHERN IOWA/SOUTHERN MINNESOTA. CURRENT RADAR SHOWING DECREASING TREND OF SHOWERS/THUNDERSTORMS OVER THE FA. THE 08Z SURFACE CHART SHOWS A TROUGH OVER SOUTHEAST WYOMING AND NORTHEAST COLORADO. UPPER FLOW WILL BE SOUTHWEST BEHIND A RIDGE OVER THE SOUTHEAST CONUS AND LOW PRESSURE OVER THE PACIFIC NORTHWEST TODAY THROUGH WEDNESDAY. A PERSISTENT SURFACE TROUGH WILL EXIST OVER EASTERN COLORADO THROUGH THIS TIME. THIS PATTERN CONTINUES THROUGH WEDNESDAY NIGHT WHERE THUNDERSTORMS FIRE IN THE AFTERNOON IN EASTERN COLORADO AND THEN MORE NORTHEAST ACROSS THE REST OF THE FA. SHORTWAVES...SOME RATHER UNCERTAIN...WILL MOVE THROUGH THE FLOW AND INITIATE THUNDERSTORMS ALONG A SURFACE TROUGH IN EASTERN COLORADO. TUESDAY AFTERNOON A WARM FRONT NEAR THE KS/NEB BORDER WILL ALSO BE A FOCUS. GENERALLY WILL CONTINUE SLIGHT CHANCE/CHANCE POPS EACH DAY. HIGHER POPS WILL BE OVER NORTHWEST PORTIONS OF THE FA AND SLIGHT CHANCE POPS OVER THE SOUTHEAST. SEVERE WEATHER POTENTIAL DOES NOT LOOK AS HIGH AS PREVIOUS DAYS WITH ONLY 10 TO 15 KTS OF SHEAR WHICH IS LOCATED ACROSS THE NEBRASKA ZONES. MAX TEMPERATURES WILL RANGE FROM 90 IN THE WEST TO 100 IN THE EAST. COOLER TEMPERATURES RANGING FROM 85 IN THE WEST TO 95 IN THE EAST CAN BE EXPECTED TUESDAY/WEDNESDAY. MIN TEMPERATURES WILL RANGE FROM 65 IN THE WEST TO THE LOWER 70S IN THE EAST. FS && .AVIATION... 1141 AM MDT MON JUL 11 2011 VFR CONDITIONS WITH INTERMITTENT MVFR CONDITIONS POSSIBLE DURING THE PERIOD FOR BOTH SITES. CURRENT RADAR IMAGES SHOW SHOWERS ALREADY BEGINNING TO DEVELOP ALONG AND NORTH OF A SURFACE TROUGH SOUTHWEST OF KGLD AND KMCK. AS THE TEMPERATURES WARM...THUNDERSTORMS WILL DEVELOP DURING THE EARLY AFTERNOON. EXPECT THEM TO BEGIN TO EFFECT THE TAF SITES BY MID AFTERNOON SO INSERTED A TEMPO GROUP AT THAT TIME. THESE THUNDERSTORMS WILL POSSIBLY PRODUCE SHORT LIVED STRONG WINDS AND HEAVY RAIN WHICH MAY REDUCE VISIBILITIES. THUNDERSTORM CHANCES WILL MOVE NORTH THROUGH THE NIGHT. KMCK MAY HAVE SOME LOW CEILINGS DEVELOP AROUND SUNRISE...SO PLACED IN A DECK OF FEW CLOUDS AT THAT TIME. JTL && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Jul 11, 10:40 AM MDT, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1040 AM MDT MON JUL 11 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121215- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1040 AM MDT MON JUL 11 2011 /1140 AM CDT MON JUL 11 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE TRI-STATE AREA THIS AFTERNOON AND TONIGHT. THE THREAT OF WIDESPREAD SEVERE WEATHER IS LOW...BUT A STORM OR TWO NORTH OF HIGHWAY 36 MAY PRODUCE SOME LARGE HAIL AND DAMAGING WIND THIS AFTERNOON AND EVENING. LOCALIZED HEAVY RAINFALL IS ALSO POSSIBLE WITH THUNDERSTORMS MAINLY ALONG AND NORTH OF INTERSTATE 70. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT CHANCE OF SEVERE WEATHER TUESDAY AFTERNOON AND EVENING NORTHWEST OF A LINE FROM BURLINGTON COLORADO TO TRENTON NEBRASKA. LARGE HAIL AND DAMAGING WIND WILL BE THE MAIN THREATS. THUNDERSTORMS WITH DANGEROUS CLOUD TO GROUND LIGHTNING ARE FORECAST FOR EACH AFTERNOON AND EVENING THROUGH SATURDAY. A FEW SEVERE STORMS ARE POSSIBLE THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Jul 11, 1:36 PM MDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 136 PM MDT MON JUL 11 2011 COZ091-111945- KIT CARSON COUNTY- 136 PM MDT MON JUL 11 2011 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO... AT 132 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR BURLINGTON...MOVING NORTHEAST AT 10 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. && LAT...LON 3946 10228 3929 10209 3917 10235 3930 10247 TIME...MOT...LOC 1937Z 231DEG 8KT 3929 10232 JLUNDQUI
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 6:12 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 34 min |
| Jul 10, 7:38 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 38 min |
| Jul 11, 1:36 PM MDT | Special Weather Statement | GLD | Kit Carson | 9 min |
| Jul 11, 2:40 PM MDT | Flash Flood Warning | GLD | Kit Carson | 3 hr |
Nearby
Severe Thunderstorm Warnings in Colorado, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.